Hello, My question today is that i have had seizures for 3 years now and they are getting worse. EEG was normal, MRI and CT both normal. My nuerologist has me on 300MG Dilantin 2x Daily and 750MG Valproic Acid 2x Daily. The seizures continue. I do get warnings when they are going to happen. I get a migrain as well as one side of my body feels cold and the other hot. They has classified my seizures as Grand Mal. I violently thrash around and often end up with some damage to my head and limbs. I have a lot of problems with breathing durring and after seizures. When i am hooked onto a monitor i often show Sinus Arethmia. I take my meds and still the seizures continue and no doctor has been able to find a cause. They just tell me that i need to manage my stress levels better. After the seizure I am unable to use the left side of my body as well as the right and this last time i had partial paralysis in the left side of my face and issues walking. I have before been paralysed from the waste down for 3 months and many times been forced to wrk with a walker bc my left side is not fully opperational. Is there anything that you can tell me to ask my doctors to check for or any advice that you can give me. Please I just want to live a normal life again.
Thanks for using the forum. I am happy to address your questions, and my answer will be based on the information you provided here. Please make sure you recognize that this forum is for educational purposes only, and it does not substitute for a formal office visit with your doctor.
Without the ability to examine you and obtain a history, I can not tell you what the exact cause of your symptoms is. However I will try to provide you with some useful information.
In some patients with seizures, the MRI can be entirely normal. This occurs in patients with a disorder called idiopathic generalized epilepsy. The MRI ideally should contain specific sequences that examine specific areas of the brains such as the temporal lobes closely, and should also be done with IV contrast called gadolinium (a dye). It is unusual that you have weakness on one side of your body with a normal MRI (assuming the MRI was of good quality); sometimes disorders in the spinal cord can lead to a gait disorder and weakness, so if that is suspected based on specific physical examination findings, imaging of the spine may be indicated (though spine disorders would NOT be an explanation for seizures). Finally, there are a few disorders of the central nervous system that can lead to weakness and seizures with normal MRI, such as certain genetic, metabolic, or mitochondrial disorders, and other peripheral nervous system disorders (such as neuropathy) that would not explain the seizures but would rather potentially explain weakness or walking difficulties. peripheral nervous system disorders such as neuropathy (a disorder of the nerves in the arms and legs) are suspected based on specific physical examination findings and history, and if suspected, can be tested for by a study called EMG/NCS. Again, peripheral nervous system disorders would not explain seizures.
EEG in between convulsions can also be entirely normal; sometimes, several EEGs are needed prior to any abnormalities being detected. A lack of response to seizure medications (meaning continued seizures while on medications such as the ones you are on) could indicate that the doses are not enough (which can often be assessed by checking blood levels of these medications), that the epilepsy is intractable (meaning difficult to control with medications; sometimes more than 2 medications are required to control seizures, and unfortunately in some patients despite multiple medications, seizures continue to occur), and another third possibility is that the seizures are not epileptic.
In some patients, seizures are not epileptic, but rather are due to stress. In order to confirm that the seizures are epileptic, an EEG would need to be done during an actual attack. Meaning that if an EEG is done during an attack (such as the convulsion you describe above) and the EEG shows the seizure in the brain waves, then the seizure can be confirmed. In other people, convulsions occur but these are due to stress and not true seizures coming from epileptic activity in the brain, in which case the EEG will not show epileptic activity during the convulsion. In such cases, the convulsion is not epileptic, and would not respond to seizure medications, but rather to medications that would help treat stress, depression, or anxiety, and psychological therapy. Sometimes, prolonged EEG monitoring in an epilepsy monitoring unit is required to capture a seizure while the person is hooked up to EEG.
If you have not been evaluated by an epilepsy specialist (a neurologist specialized in seizures) this would be of benefit to you.
Thank you for this opportunity to answer your questions, I hope you find the information I have provided useful, good luck.
Copyright 1994-2018MedHelp.All rights reserved. MedHelp is a division of Vitals Consumer Services, LLC.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. MedHelp is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.